I'm 43 and since I was 17 I've been on birth control pills because after testing, it showed my body wasn't producing hardly any hormones and I hadn't started my period. Then I was diagnosed with osteoporosis at 35 and hypothyroidism/Hashimoto's at 40. After spending most of my life feeling like crap and not normal, I finally found a doctor willing to test my hormones (I saw 4 endocrinologists previously and they all refused to test my hormones, as did my obg-yn). A 24 urine test has showed that even after being on birth control pills for over 20 years, my body still isn't producing any hormones. Estrogen was like 1.2 and DHEA, Progesterone and testosterone weren't even in range. An MRI in 2008 showed my pituitary gland was slightly concave. My current doc thinks it was damaged as a child since I had to go on hormones at 17 to start my period.
My growth hormone level was also very low.
So now I'm on a bioidentical hormone cream and started it last night. I felt immediately nauseous right after I applied it though. I read it's a side effect. Anyone else have this? Also, how long did it take to feel better when levels were in the basement?
What hormones are you taking and at what doses? Side effects are really going to depend on those two things. I can help you more once I know that information. Last, have you ever had salivary hormone testing? I ask because unlike blood testing, salivary hormone testing measures the amount of bioavailable hormone, or hormone that is actually available for your body to use. Conventional doctors don't do salivary testing, so you'd have to go to a holistic doctor. Also, have you ever had your adrenal hormones checked? That seems really important in your case.
You aren't on super high doses of anything, so they shouldn't be making you feel worse. As far as I know, you really have to give the hormone stuff a good 3 months to really see if it's going to improve things. What symptoms were you having that prompted you to start the BH in the first place?
Yes, my doctor said give it 3 months. I've also recently had facial numbness too but just read that can be a hormonal imbalance, so maybe from my body suddenly getting hormones.
My doctor decided to switch me from synthetic birth control pills to bioidentical because the synthetic was interferring with my thyroid meds (they won't work without progesterone) and also I hadn't had a period in over three years and I'm not in menopause. Also, I did the urine hormone test while on birth control (took it the placebo week) and it showed all my levels were low or not in range. So apparently the hormones in the birth control pills weren't enough.
I've been on the hormones for about 2 weeks now and I'm not feeling any different. I guess it's going to take a long time since my levels weren't even in range.
This is what's in the cream:
For testing I had a 24 hour steroid hormone urine test. I have had a saliva test for adrenals and mine are within range, but slightly high.
I just feel extremely foggy headed, like I'm in a daze all the time, and bright lights bother me a lot.
100 mg of progesterone in a cream is way too high a dosage. That's a dosage typically prescribed in progesterone pills. They have to be metabolized through the liver first before they hit the bloodstream so a higher dosage is needed. Creams are transdermal so the hormones are released directly into the bloodstream. You might ask about 20-30mgs instead for the progesterone. I'm not sure about the others, they seem okay, though. When you're dealing with hormones, it's important that only the lowest effective dose is used. If not, you get too much of one hormone and it throws everything out of whack. When I was using too much progesterone (only 60mgs/day), I had the same symptoms as you. At that point, my saliva test showed my progesterone was 3x higher than it should be, way out of range. When the dose was lowered, my symptoms went away and my level went down and into the middle of the range. Like you, I had almost no progesterone when I started. As for the 3-month thing that your doctor told you, yes, that's true you should notice a difference by then, in some cases, before then
depending on the person. But you need to be at the correct dosage for optimal results.
Last edited by kittywitty; 01-02-2011 at 11:11 AM.
That's interesting because someone else just posted my doses aren't high at all. My progesterone was so low it wasn't even in range. I spent 3 years and a lot of money trying to find a good doc for my hormones/thyroid problems and the one I'm with now is very good, so I have to trust she knows what she's doing. I guess I'll know if it's too much when I get retested again. The symptoms I have are actually from not having enough progesterone. They're also symptoms of hypothyroid, which I have too, and someone told me my thyroid meds won't work without enough progesterone. So I don't know what's really causing the problems since I have so many issues.
You need to listen to your body and your symptoms. Clearly, if you're getting nauseous with the first dose, the dosage is too high. In my experience, creams don't generally have side effects like pills because they don't have to pass through the liver first. I'd give it a month or two and retest with saliva (not blood). Saliva tests are so sensitive that you can start a hormone cream and two weeks later it will reflect on the test. With blood tests, you have to use the creams for at least a month before anything shows up. My guess is that your doctor figured it was so low, the higher the dosage the better, and nothing could be further from the truth. Your symptoms could very well be related to the hypothyroid. The reason why the meds work better with the progesterone is most likely because your estrogen is higher than your progesterone. When this happens hypothyroid arises. Often times just adding the progesterone will alleviate the symptoms. However, too much progesterone is not good either and can cause thyroid dysfunction. It can also make you tired, foggy-headed, and depressed. In addition, too much of any hormone replacement will cause the receptors to become weak and less responsive. You might want to do some research on hormones. There's a lot of good info out there just don't look to the sights that are selling hormone creams, etc., because they're not going to be a good source.
Last edited by kittywitty; 01-02-2011 at 08:36 PM.
My doctor is actually using the 24 hour urine steroid hormone test for my hormones, not blood. The test showed my estrogen levels were just barely in range (by 1 or 2 points), testosterone, dhea and progesterone weren't even in range. So I still needed to add estrogen.
Unfortunately I've found over my 3 years of seeing many doctors, that no matter how much knowledge you have, you can't convince a doctor to do anything he/she doesn't want to, and most get very offended if you start telling them info you found on the internet.
The nausea was only the first time and it may have been a fluke. I haven't felt nauseated since then. I actually started my period this weekend, so it must be working. I haven't had a period in 3 years unless I was off birth control or on a very high dose of thyroid meds.
With so many overlapping symptoms between thyroid and hormones, it's hard to tell which is coming from which. I'm not depressed or tired though. Very foggy headed, swollen lymph nodes, hoarse voice, feel like I'm not getting enough oxygen at times (very dizzy and feel faint), shortness of breath.
Oh, okay. I'm not really familiar with the urine test. I think it's supposed to be as sensitive as the saliva, though. Even though your estrogen is clearly low and supplementation may be necessary, it's still higher in relation to your progesterone and that creates the hypothyroid problems. I'm not sure about the shortness of breath or dizziness but the other symptoms definitely point to the thyroid.
Glad your getting back on track with your cycles. Synthetic hormones really aren't the answer, in my opinion, and a lot of times just make matters worse. I was on the pill for 18 yrs for birth control purposes. When I went off them, both my testosterone and progesterone were in the toilet (nowhere near the range) and my estrogen was low normal but much higher than my progesterone. Consequently, I developed hypothyroid symptoms as well. I'm convinced that if I hadn't been on the pill for more than 2 years, my body would still be able to produce hormones on it's own.
As far as the doctor thing goes, you should still stay informed of how your body and your whole endocrine system works regardless of what the doctors say. It's your right to be an informed patient, knowledge is power. They get upset when you bring up any knowledge you've acquired from outside sources because they don't want us staying informed unless it's through them. They'd rather us be 'sheeple' and follow everything they say as law. That has been my experience with doctors. The last one I saw said there was nothing wrong yet I had a boatload of symptoms. I just wanted to throw him out the window. He didn't even remember that he had ordered a progesterone test for me. Useless, completely useless.
Last edited by kittywitty; 01-05-2011 at 04:31 PM.
The Following User Says Thank You to kittywitty For This Useful Post: JustHormonious (01-29-2011)